Virginia, 2022

Hail and Damaging Winds in Virginia, May 16, 2022

May 16, 2022 · NWS LWX · 11 events in 5 counties and zones

An intense supercell thunderstorm spawned by a strong cold front and negatively-tilted upper-level trough resulted in a swatch of considerable wind damage and significant hail from parts of northern Virginia, across the southern suburbs of Washington DC, to southern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An intense supercell thunderstorm spawned by a strong cold front and negatively-tilted upper-level trough resulted in a swatch of considerable wind damage and significant hail from parts of northern Virginia, across the southern suburbs of Washington DC, to southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 2:10 PM EST, 39 minutes earlier.

Area forecast discussion, May 16, 2:10 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Mon May 16 2022

.SYNOPSIS...

A cold front will move east of the area early this evening with
a seconday cold front expected Tuesday afternoon. High pressure
builds overhead Tuesday night into Wednesday morning. A warm
front will lift through the area Thursday night through early
Friday. Another cold front will cross the area Sunday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...

The morning convection proved to be very detrimental to
the afternoon convective potential. Deep dry air is racing to
the east and the potential for convection is closing in rapidly.
There is an area of showers and thunderstorms currently over
Page County, but based on satellite trends including NUCAPS data
from a 1724Z NOAA-20 pass show that the thermodynamic
environment remains stable to the east especially over the I-95
corridor. Better lapse rates are present over western Loudoun to
the I-81 corridor, but these showers aren't likely to last long
due to continued dry air advection. Small hail seems like the
biggest threat at this time with the storm over Page County due
to dry air advection and lowering freezing levels.

Clearing, turning cooler and drier tonight under building high
pressure.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

High pressure overhead Wed morning and begin to move offshore.
Moisture return begins Wed night with risk of showers Wed night
and Thu well north of a warm front. No risk of thunder is
expected with these showers.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

The long term period looks fairly active, with several rounds of
severe thunderstorms possible across the region.

For Thursday, a warm front will be draped across the region with a
piece of upper-level energy moving across the region. With a fairly
warm and moist airmass in place, especially along/south of the
frontal boundary, expecting a few severe thunderstorms on Thursday
with a potential MCS nearby. There is a lot of uncertainty that
remains with this system as far as timing and, to an extent, the
location. Guidance has been fairly consistent in showing an MCS
nearby, so it will just be a matter of if it happens to be over our
area.

Friday and Saturday can be characterized with one word...hot. As
Bermuda high pressure sets up over the western Atlantic and s strong
upper ridge moves overhead, temperatures will potentially reach into
the 90s for the first time this year. Hot and humid conditions are
expected with heat indices potentially reaching near 100, especially
on Saturday.

Saturday will be warmer due to enhanced southerly flow ahead of a
strong cold front. Given the heat/humidity in place, some severe
thunderstorms are possible. The timing will be the main issue with
this system, and that is still somewhat uncertain at 6 days out. The
consensus now brings it in late, which would mean mainly our western
areas see the best chance for severe. However, there is still not
enough run to run consistency to count out areas further east. For
this same reason, there is a great deal of uncertainty regarding
Sunday at this juncture. If the front is slower, could cause severe
issues Sunday instead. So, just have to see how guidance evolves in
the coming days.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

Risk of convection is still on for BWI for another hour or so,
but the risk is decreasing rapidly as cdfnt is advancing rapidly
east. Winds will shift to the west in the next hour or two and
gust to 20 to 25 mph until sunset. Fair weather tonight through
Wed.

Thunderstorms may develop Thursday into Thursday night, with
lower chances Friday, but certainty is low overall. Any such
storms could bring brief restrictions and gusty winds.
Otherwise, generally southerly flow is expected with a few gusts
around 20 knots possible during the daylight hours outside of
storms.

&&

.MARINE...

SCA conditions through this evening, then winds diminish
rapidly. Winds pick up again tomorrow with SCA conditions
possible.

Small Craft Advisories are likely Thursday and Friday with a strong
southerly flow developing behind a passing warm front. Additionally,
could see showers and storms develop over the waters on Thursday,
which could lead to some Special Marine Warnings. Less of a
thunderstorm chance on Friday, but still non-zero.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>532-
     535-536-538>540-542.
     Small Craft Advisory from 9 AM to 8 PM EDT Tuesday for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory until 2 AM EDT Tuesday for ANZ533-534-537-
     541-543.

&&

SYNOPSIS...CJL
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJL
Hazardous weather outlook, May 16, 4:00 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Mon May 16 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-170900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered to numerous severe thunderstorms are expected this
afternoon and early evening. Damaging winds are the primary
threat, but large hail and isolated tornadoes are possible as
well. The best chance for severe storms will be between 2 PM and 7
PM. An isolated instance of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-170900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
500 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect until 9 AM for locations west
of the Blue Ridge and Catoctin Mountains in northern Virginia,
western Maryland, and eastern West Virginia.

Scattered to numerous severe thunderstorms are expected this
afternoon. Damaging winds are the primary threat, but large hail
and isolated tornadoes are possible as well. The best chance for
severe storms will be between 1 PM and 6 PM. An isolated instance
of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

MDZ001-501-502-VAZ503-504-WVZ501>506-170900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect for central and eastern
Allegany, eastern Mineral, eastern Grant, and eastern Pendleton
Counties until 9 AM.

Isolated to scattered severe thunderstorms capable of producing
damaging winds and large hail are possible late this morning into
this afternoon. The best chance for severe storms will be between
10 AM and 3 PM. An isolated instance of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

BJL/DHOF

The radar

The Sterling radar (KLWX), 46 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
May 16, 2:49 PM EST
Where
Fauquier County, 0.44 mi SW of Turnbull
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.676, -77.856

A couple of trees blew down near Warrenton. A tree blew down near the intersection of VA-688 Harts Mill Road and VA-802 Springs Road. A tree blew down in the 10000 block of VA-651 Lees Mill Road.

Thunderstorm Wind, Fauquier

When
May 16, 2:52 PM EST
Where
Fauquier County, 1.21 mi N of Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.717, -77.704

Trees and power lines blew down near the intersection of VA-602 Rogues Road and VA-605 Dumfries Road.

Thunderstorm Wind, Manassas (C)

When
May 16, 3:08 PM EST
Where
Manassas (C) County, 0.9 mi SE of Manassas
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.742, -77.467

A large tree limb blew down along Virginia Avenue in the City of Manassas.

Thunderstorm Wind, Prince William

When
May 16, 3:11 PM EST
Where
Prince William County, 1.16 mi SSE of Buckhall
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.714, -77.423

A tree blew down onto a house in the 7000 block of Slagle Lane.

Thunderstorm Wind, Prince William

When
May 16, 3:19 PM EST
Where
Prince William County, 1.29 mi NNW of Agnewville
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
38.686, -77.293

Dozens of trees, wires, and branches blew down in Lake Ridge, including about ten trees that fell onto houses. A tree blew down onto a house in the 12000 block of Mulberry Court, crushing the garage. A tree blew down onto a house in the 2000 block of Pembroke Court. Eight to ten large trees were uprooted near the intersection of Springwoods Drive and Old Bridge Road.

Thunderstorm Wind, Fairfax

When
May 16, 3:23 PM EST
Where
Fairfax County, 2.24 mi NW of Lorton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.726, -77.245

Trees blew down in the area of Sullenberger Court near Silverbrook Road.

Hail, Fairfax

When
May 16, 3:33 PM EST
Where
Fairfax County, 0.51 mi SE of Laurel Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.764, -77.144

Quarter size hail was reported in Franconia.

Thunderstorm Wind, Fairfax

When
May 16, 3:34 PM EST
Where
Fairfax County, 0.56 mi WSW of Gum Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.728, -77.090

Numerous trees and wires blew down in Mount Vernon. A tree blew down onto a house in the 3000 block of Battersea Lane. Power lines blew down in the 4000 block of Robertson Boulevard. A tree blew down onto a house in the 8000 block of Richmond Avenue.

Hail, Fairfax

When
May 16, 3:35 PM EST
Where
Fairfax County, 0.94 mi W of Bucknell Manor
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.769, -77.097

Quarter size hail was reported near Rose Hill.

Thunderstorm Wind, Fairfax

When
May 16, 3:37 PM EST
Where
Fairfax County, 0.53 mi NNW of Wellington
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.757, -77.053

Numerous trees and wires blew down in Hybla Valley. Multiple trees blew down on southbound George Washington Memorial Parkway near Morningside Lane. Power lines blew down near the intersection of Paul Spring Parkway and Yorktown Drive.

Hail, Alexandria (C)

When
May 16, 3:40 PM EST
Where
Alexandria (C) County, 1.72 mi SSE of Alexandria
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.798, -77.065

Quarter to half dollar size hail was reported along I-95/I-495 Capital Beltway near VA-611 Telegraph Road in the City of Alexandria.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014384, 1014386, 1014387, 1014388, 1014389, 1014390, 1014391, 1014393, 1014394, 1014395, 1014396.